Alert archive / Kansas / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS Wichita, KS

June 7, 201414 counties in Kansas

NWS Wichita, KS issued this flash flood watch at Jun 7, 2014, 3:54 PM CDT for 14 counties in Kansas. It took effect at Jun 8, 2014, 1:00 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2014, 3:54 PM CDT (20:54 UTC)
In effect from
Jun 8, 2014, 1:00 PM CDT
Expired
Jun 9, 2014, 7:00 PM CDT
In force
30 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WGUS63 KICT 072054
FFAICT

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT SAT JUN 7 2014


KSZ068>072-083-092>096-098>100-081100-
/O.CAN.KICT.FF.A.0001.000000T0000Z-140608T1200Z/
/O.NEW.KICT.FF.A.0002.140608T1800Z-140610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-SUMNER-COWLEY-ELK-
WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...NEWTON...EL DORADO...AUGUSTA...EUREKA...
YATES CENTER...IOLA...WICHITA...WELLINGTON...WINFIELD...
ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...
COFFEYVILLE...INDEPENDENCE...PARSONS
354 PM CDT SAT JUN 7 2014

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS AND 
  SOUTHEAST KANSAS...INCLUDING THE FOLLOWING AREAS...IN SOUTH 
  CENTRAL KANSAS...BUTLER...COWLEY...HARVEY...SEDGWICK AND 
  SUMNER. IN SOUTHEAST KANSAS...ALLEN...CHAUTAUQUA...ELK... 
  GREENWOOD...LABETTE...MONTGOMERY...NEOSHO...WILSON AND WOODSON 

* FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING.

* THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE SUNDAY AFTERNOON AND
  ESPECIALLY SUNDAY NIGHT AND CONTINUE THROUGH MONDAY. WITH A VERY
  MOIST AIRMASS IN PLACE...HIGH RAINFALL RATES WILL BE LIKELY WITH
  THE MORE INTENSE SHOWERS AND STORMS LEADING TO FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
REMEMBER TO TURN AROUND...DON'T DROWN. 

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&


$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 7, 3:07 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 7, 3:07 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT SAT JUN 7 2014

.SYNOPSIS...
ISSUED AT 306 PM CDT SAT JUN 7 2014

WHAT IS LEFT OF THE OVERNIGHT MCS IS NOW APPROACHING THE WESTERN
OHIO VALLEY. WATER VAPOR IMAGERY SHOWS ANOTHER IMPULSE TRACKING
ACROSS SOUTHERN NV/NW AZ. MEANWHILE...THE SURFACE FRONT HAS
SURGED THROUGH THE AREA AND IS NOW SITUATED DOWN NEAR THE RED
RIVER.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 306 PM CDT SAT JUN 7 2014

NOT IMPRESSED WITH STORM CHANCES OVERNIGHT FOR MOST OF THE AREA.
CONVECTION SHOULD DEVELOP OVER THE NEXT FEW HOURS DOWN SOUTH ALONG
THE SURFACE FRONT AND ACROSS THE HIGH PLAINS OF TX/NORTHEAST NM.
HOWEVER CONFIDENCE IS FAIRLY HIGH THAT THIS ACTIVITY WILL STAY
SOUTH OF THE FORECAST AREA. THE UPPER IMPULSE OVER SOUTHERN
NM/NORTHEAST NM WILL CONTINUE TRACKING EAST TONIGHT AND WILL MOVE
OUT ACROSS THE SOUTHERN HIGH PLAINS BY SUN MORNING. AT THE SAME
TIME A MORE ROBUST SHORTWAVE WILL DIVE SOUTHEAST ACROSS THE
CENTRAL ROCKIES. CONVECTION SHOULD INCREASE IN COVERAGE BY EARLY
SUN AFTERNOON IN RESPONSE TO THE SOUTHERN STREAM WAVE AND WILL
ATTEMPT TO SPREAD EAST THROUGH THE AFTERNOON HOURS...POSSIBLY
AFFECTING AREAS WEST OF I-135 AFTER 18Z. CONFIDENCE REMAINS HIGH THAT
THE MORE WIDESPREAD SHOWER AND STORM ACTIVITY WILL COME SUN NIGHT
THROUGH MON AS THE MORE ROBUST WAVE DIVES ACROSS THE AREA. MODELS
CONTINUE TO AGREE IN LIMITED INSTABILITY WITH THIS SYSTEM AND
MEAGER DEEP LAYER SHEAR...ESPECIALLY COMPARED TO THE LAST FEW
DAYS. SO NOT OVERLY CONCERNED WITH SEVERE STORMS SUN NIGHT-MON
WITH FLOODING BEING THE MAIN THREAT. PRECIPITABLE WATER LOOKS TO
BE GREATER THAN 1.5" WHILE THE STORMS ROLL THROUGH WHICH IS ABOUT
WHERE THEY WERE LAST NIGHT.

WHAT TO DO WITH THE FLOOD WATCH WAS ONE OF THE MAIN FORECAST
CONCERNS FOR THIS PACKAGE. WE AGREE THAT IF WE WERE TO CANCEL
IT...THERE IS A GREATER THAN 50% CHANCE WE WOULD END UP REISSUING
IT FOR HEAVY RAIN SUN NIGHT-MON. SO WITH HIGH CONFIDENCE IN NO
HEAVY RAIN TONIGHT INTO SUN MORNING...WENT AHEAD AND GOT RID OF IT
FOR THOSE TIME PERIODS AND STARTED IT 18Z SUN AND RAN THROUGH 00Z
TUE.

GFS AND NAM START TO DIVERGE ON THE TRACK OF THE UPPER
WAVE FOR MON NIGHT-TUE AND AT THIS TIME HAVE A LEAN TO THE SLOWER
GFS WHICH HAS SUPPORT FROM THE 12Z ECMWF. THIS WOULD LEAVE MUCH OF
THE AREA IN THE WARP AROUND REGION OF THIS SYSTEM FOR MOST OF MON
NIGHT INTO TUE MORNING.

WITH THE FRONT SOUTH OF THE AREA FOR TODAY AND SUN...TEMPS ARE
EXPECTED TO BELOW NORMAL. WITH PLENTY OF CLOUDS AND PRECIP AROUND
THEY SHOULD STAY THIS WAY FOR MON AND TUE.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 306 PM CDT SAT JUN 7 2014

GFS AND ECMWF CONTINUE TO AGREE ON ADDITIONAL SHORTWAVE ENERGY
TRACKING ACROSS THE AREA FOR WED NIGHT...GENERATING ANOTHER MCS.
THEY ALSO BOTH AGREE ON MUCH OF THIS ACTIVITY ASSOCIATED WITH A
COLD FRONT THAT IS EXPECTED TO SLIDE INTO THE AREA WED NIGHT.
A SLIGHT PATTERN CHANGE IS EXPECTED TO TAKE SHAPE BY THE END OF
THE WEEK AS THE STRONGER WESTERLIES SHIFTS NORTH AS UPPER RIDGING
STARTS TO BUILD OVER THE SOUTHERN PLAINS. EVEN THOUGH THE BULK OF
THE SHORTWAVE ENERGY REMAINS NORTH...A BROAD AREA OF UPPER DIFFLUENCE
REMAINS OVER THE AREA...SO TOUGH TO COMPLETELY RULE OUT EVENING
CONVECTION SKIRTING NORTHERN KS FOR SAT NIGHT INTO SUN.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1223 PM CDT SAT JUN 7 2014

MVFR CIGS WILL CONTINUE TO SCATTER WITH VFR PREVAILING BY 20-21Z.
AN ISOLATED SHOWER OR THUNDERSTORM MAY IMPACT SOUTHERN KANSAS LATE
TONIGHT BUT COVERAGE IS EXPECTED TO BE LIMITED AND MAINTAINED DRY
CONDITIONS IN TAFS AT THIS TIME. WITH LIGHT EASTERLY WINDS
RETURNING TONIGHT UNDER SOME BREAKS IN THE CLOUDS AND WEST SOIL
CONDITIONS WE MAY SEE SOME TRANSIENT MVFR VISIBILITIES/CIGS
TOWARD 12Z BUT THIS ACTIVITY IS EXPECTED TO BE SHORT-LIVED WITH
VFR RETURNING BY 13-14Z ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  76  62  73 /  10  30  70  70
HUTCHINSON      60  75  62  72 /  10  30  70  70
NEWTON          61  76  62  72 /  10  20  60  70
ELDORADO        62  76  62  73 /  10  20  60  80
WINFIELD-KWLD   64  76  63  76 /  20  30  70  80
RUSSELL         59  74  58  69 /  10  30  80  70
GREAT BEND      60  74  60  71 /  10  30  80  70
SALINA          60  77  61  70 /  10  20  70  70
MCPHERSON       60  76  62  71 /  10  20  70  70
COFFEYVILLE     64  77  64  75 /  20  20  70  80
CHANUTE         61  77  63  74 /  10  20  50  80
IOLA            61  76  62  74 /  10  20  50  80
PARSONS-KPPF    62  77  63  74 /  20  20  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING
FOR KSZ068>072-083-092>096-098>100.

&&
Hazardous weather outlook, Jun 7, 12:01 PM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SAT JUN 7 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1201 PM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR STORMS TONIGHT...MAINLY SOUTH OF A LINE
FROM KINGMAN TO WICHITA TO CHANUTE. A FEW STRONG STORMS WITH WIND
GUSTS TO 50 MPH ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY
ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE WITH THIS
ACTIVITY...IN ADDITION TO LOCALLY HEAVY RAINFALL AND POSSIBLE
FLOODING.

SMALL CHANCES FOR THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT AND
THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:26 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno49 min
Jun 6, 10:28 PM CDTSpecial Weather StatementICTRussell47 min
Jun 6, 11:22 PM CDTSpecial Weather StatementICTHarper, Reno, Sedgwick38 min
Jun 7, 12:50 AM CDTSpecial Weather StatementICTSumner40 min
Jun 7, 1:04 AM CDTAreal Flood WarningICTSedgwick4 hr
Jun 7, 2:15 AM CDTFlash Flood WarningICTSedgwick7 hr
Jun 7, 2:27 AM CDTSpecial Weather StatementICTChautauqua33 min
Jun 7, 2:55 AM CDTAreal Flood WarningICTButler6 hr
Jun 7, 3:25 AM CDTSpecial Weather StatementICTLabette35 min
Jun 7, 4:26 AM CDTAreal Flood WarningICTAllen6 hr

Nearby

Flash Flood Watches in Kansas, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.